Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Detroit, MI

April 9, 2001Macomb County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 9, 2001, 11:19 AM EDT for Macomb County, Michigan. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 11:19 AM EDT (15:19 UTC)
Expired
Apr 9, 2001, 12:00 PM EDT
In force
41 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macomb County, MI

What was reported inside it

TimeReportWhereRemark
Apr 9, 11:28 AM EDTHail 0.75Warren, MI
Apr 9, 11:45 AM EDTHail 0.75Roseville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 091519
SVRDTX
MIC099-091600-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1119 AM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOMB COUNTY IN SOUTHEAST MICHIGAN

* UNTIL NOON EDT

* AT 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WARREN...OR 10 MILES NORTH OF DOWNTOWN
  DETROIT...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT CLEMENS AT 1130 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4258 8309 4246 8308 4249 8281 4268 8275

BT DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:25 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, Apr 9, 4:25 AM EDT, 6 hours 54 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 AM EDT MON APR 9 2001

DUE TO SEVERE WEATHER IN THE CWA...THIS AFD WILL BE BRIEF...SORRY

INITIAL BAROCLINIC BOUNDARY IS MOVING SLOWLY NORTHEAST ACROSS THE
CWA.  MODELS TAKE MCS ACROSS THE CWA THIS MORNING.  FLASH FLOOD
GUIDANCE VALUES COMPARED TO QPF SHOULD KEEP THINGS IN LINE.
ALTHOUGH...STILL MENTIONED HEAVY RAINFALL IN ZONES.  WILL HAVE TO BE
WATCHED.

SHOULD GET A DECENT SUBSTANCE BEHIND DEPARTING MCS THIS AFTERNOON.
WITH NORTHEAST FLOW OFF LAKE HURON...EXPECT COOLER TEMPS COUNTIES
THERE.

THEN WAVE OVER THE PLAINS BEGINS TO PUSH EAST.  STILL NOT CERTAIN
ABOUT POPS TONIGHT BUT WHERE BETTER CONVERGENCE IS WILL BE NEAR THE
BORDER.  WITH TT/S ABOVE 50 AND THE POTENTIAL OF MORE ELEVATED
CONVECTION...STILL WILL LEAVE THE MENTION OF STORMS SOUTH AND NORTH
1/3 AND NEAR LAKE HURON JUST SHOWERS.

DRYING TAKES PLACE TUESDAY BEFORE WE MAY BE DOING THIS ALL OVER
AGAIN TUESDAY NIGHT AND WEDNESDAY AS NEXT SYSTEM IN THE PLAINS
DEVELOPS.

ZONES BY 445 AM (HOPEFULLY).

THANKS FOR THE COORD GRR AND APX

.DTX...NONE.

BGM

In the hours before

Special weather statement, Apr 9, 10:27 AM EDT, 52 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-101200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1027 AM EDT MON APR 9 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THREE DISTINCT SEVERE WEATHER THREATS EXIST ACROSS SOUTHEAST LOWER
MICHIGAN TODAY AND TONIGHT. THE FIRST...CURRENTLY ONGOING...WILL
CONTINUE UNTIL 1 PM ALONG AND SOUTH OF AN OWOSSO...FLINT...LAPEER...
PORT SANILAC LINE. THE SECOND THREAT IS POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING IN THE SOUTHERN PART OF SOUTHEAST
LOWER MICHIGAN. THE THIRD AND FINAL THREAT WILL BE TONIGHT INTO THE
EARLY MORNING HOURS OF TUESDAY.

SCATTERED SEVERE THUNDERSTORMS ARE OCCURRING ACROSS SOUTHEAST LOWER
MICHIGAN AT THIS TIME. THESE STORMS ARE IN RESPONSE TO AN UPPER LEVEL
SYSTEM MOVING ACROSS THE REGION IN AN AREA OF UNSTABLE AIR ALOFT.
UNTIL 1 PM...SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE ALONG AND
SOUTH OF AN OWOSSO...FLINT...LAPEER...PORT SANILAC LINE. THIS AREA
INCLUDES METRO FLINT...METRO DETROIT...ADRIAN...AND MONROE. THE
PRIMARY THREAT WITH THESE STORMS WILL BE HAIL...TO TWO INCHES IN
DIAMETER. THESE STORMS WILL MOVE EAST AT 50 MPH. SPOTTER ACTIVATION
HAS BEEN INITIATED FOR THIS EVENT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING BETWEEN 3 PM AND 7 PM. SPOTTER ACTIVATION MAY BE
REQUIRED. THIS THREAT WILL BE CONFINED TO THE SOUTHERN AREAS OF
SOUTHEAST MICHIGAN...PRIMARILY ALONG AND SOUTH OF I 94...INCLUDING
ANN ARBOR...DETROIT...ADRIAN...AND MONROE. A FRONT LOCATED IN
NORTHERN OHIO WILL MEANDER NORTH THIS AFTERNOON...POSSIBLY REACHING
FAR SOUTHERN MICHIGAN. SHOULD THIS OCCUR...THUNDERSTORMS DEVELOPING
ALONG THE FRONT COULD BECOME SEVERE. THE MAIN THREAT WITH THIS EVENT
WILL BE HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THESE
STORMS WILL MOVE EAST AT 30 MPH.

THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER BETWEEN 10 PM
AND 5 AM TONIGHT AND EARLY TUESDAY MORNING ACROSS MOST OF SOUTHEAST
LOWER MICHIGAN. SPOTTER ACTIVATION MAY BE REQUIRED. THE THREAT IS
ALONG AND SOUTH OF A SAGINAW...PORT SANILAC LINE. THIS AREA INCLUDES
MOST OF THE SAGINAW VALLEY...METRO FLINT...METRO DETROIT AND POINTS
ALONG THE OHIO BORDER. THE MAIN THREAT WITH THIS ACTIVITY WILL BE
HAIL TO ONE INCH IN DIAMETER. THESE STORMS WILL MOVE EAST AT 25 MPH.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:17 AM EDTSevere Thunderstorm WarningDTXLenawee, Monroe43 min
Apr 9, 8:41 AM EDTSevere Thunderstorm WarningDTXGenesee34 min
Apr 9, 9:54 AM EDTSevere Thunderstorm WarningDTXLenawee, Washtenaw51 min
Apr 9, 10:17 AM EDTSevere Thunderstorm WarningDTXMonroe43 min
Apr 9, 10:34 AM EDTSevere Thunderstorm WarningDTXWayne56 min
Apr 9, 10:42 AM EDTSevere Thunderstorm WarningDTXWashtenaw48 min
Apr 9, 11:03 AM EDTSevere Thunderstorm WarningDTXOakland57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.